Results 1 to 5 of 5
Coming off Lorazepam
  1. #1
    everlasting84 is offline New Member
    Join Date
    Apr 2016
    Posts
    3

    Default Coming off Lorazepam

    Hi I have read a lot of posts on here and realized that I may have made a mistake in taking matters into my own hands. My psychiatrists simply wasn't hearing me so after 6 months of taking lorazepam (Ativan) 1mg twice daily, I went cold turkey 12 days ago. I began to notice that when I missed a dose, my neck would get stiff, anxiety would increase and I would have mood swings. I didn't like the high impact this drug was having on me so I addressed it with my psychiatrist who simply wrote out another prescription and told me not to miss any doses. The first 6 days were the hardest, I experienced suicidal thoughts, headaches, pressure and tightness in my chest, and crazy anxiety. I no longer have suicidal thoughts, but I have sensitivity to light, a tremor in my left hand, occasional increases in anxiety, neck stiffness, continued headaches and drowsiness. I went back to the shrink who said that since I had stopped I might as well continue my own plan of action (I seriously need to replace this guy). There are these moments when I feel like I am going to die and things will never get better. I am wondering how long this lasts and whether I should in fact continue my current course of action seeing as I have twelve invested days of no use.

  2. #2
    Thisweekforsure is offline Advanced Member
    Join Date
    Jul 2014
    Posts
    1,128

    Default

    Yikes. Well if it were me, I would need to think about how severe the symptoms are and whether they impact how I function. If you have these feelings of dying and doom (things will never get better) only for SHORT periods of time during the day and they don't prevent you from getting things done, I would stay the course and see if things improve in the next couple of weeks. But if these feelings are prolonged for much of the day and/or keep you from doing whatever chores or job or studies you have, then I would consider going back on the Ativan but at a much reduced dose than your previous 2 mg per day. You have improved already a lot so it's possible that as little as .5 mg total per day would make you pretty much "normal". I would split it into two doses per day of .25mg each. Then I would taper off of that somewhat slowly.

    It's up to you, but my philosophy is that staying functional is pretty important for our health and life in general. Bills need to be paid, dishes need to be washed and so forth. Missing or performing poorly in school or job can rapidly turn into big problems. Even if you're retired with no responsibilities it's important to be up and about your day and it is especially important to get at least some quality sleep at night. If you are sleeping less than 3 hours, I would definitely get back on it but at a smaller dose. If you are sleeping 4, 5 or more hours, you probably are on your way to healing and may do fine without getting back on the Ativan.

  3. #3
    everlasting84 is offline New Member
    Join Date
    Apr 2016
    Posts
    3

    Default

    Quote Originally Posted by Thisweekforsure View Post
    Yikes. Well if it were me, I would need to think about how severe the symptoms are and whether they impact how I function. If you have these feelings of dying and doom (things will never get better) only for SHORT periods of time during the day and they don't prevent you from getting things done, I would stay the course and see if things improve in the next couple of weeks. But if these feelings are prolonged for much of the day and/or keep you from doing whatever chores or job or studies you have, then I would consider going back on the Ativan but at a much reduced dose than your previous 2 mg per day. You have improved already a lot so it's possible that as little as .5 mg total per day would make you pretty much "normal". I would split it into two doses per day of .25mg each. Then I would taper off of that somewhat slowly.

    It's up to you, but my philosophy is that staying functional is pretty important for our health and life in general. Bills need to be paid, dishes need to be washed and so forth. Missing or performing poorly in school or job can rapidly turn into big problems. Even if you're retired with no responsibilities it's important to be up and about your day and it is especially important to get at least some quality sleep at night. If you are sleeping less than 3 hours, I would definitely get back on it but at a smaller dose. If you are sleeping 4, 5 or more hours, you probably are on your way to healing and may do fine without getting back on the Ativan.
    Thank you for your reply. Yesterday was the kind of day where I thought I might cave, but I made it through the day in one piece. I'm not sure if this is a good or bad action, but I find that having a glass of wine brings my nerves down, loosens the tightness in my shoulders and neck, and allows me some peaceful thinking time if only just briefly. I am trying to balance this out as I do not want to trade Ativan for a problem with alcohol. My therapist has suggested klonopin as a substitute to help during the adjustment period. Would this be a bad idea? I'm told it's less addictive than lorazepam, but it is still a benzodiazapine and likely to have it's own withdrawal side effects. I kind of wish I had never embarked on this journey of medications, but after years of little to no relief I thought I owed it to myself to give it a genuine try. I am not sure that I ever established a real "normal" for myself in this lifetime.

  4. #4
    Thisweekforsure is offline Advanced Member
    Join Date
    Jul 2014
    Posts
    1,128

    Default

    I don't know what it is with people going around saying one benzodiazepine is "less addictive" than another. They are all pretty much the same - EXTREMELY addictive. I think sometimes people get mixed up about the half lives. Benzos with longer half lives are easier to taper off, because of the extended effects. But "easier to taper" DOES NOT equal "less addictive". You still have to taper! Your brain still has all the same neurotransmitter changes that need time to heal. The longer acting ones are every bit as addictive, if not more so. It's just that the withdrawals will take longer to kick in, and take longer to get over with. That does not mean quitting them cold turkey is any easier, in fact if anything it's worse. But it does make them better for tapering purposes. This is why Ashton suggests transitioning to Valium from a shorter acting benzo. Klonopin's half life is longer than Ativan but not as long as Valium and in your case I would think would be counterproductive. Taking Klonopin as a substitute to help during the adjustment period is a statement of illogic - because it would HALT the adjustment period, because it is simply another benzo! I'm just aghast at such statements by professionals.

    Alcohol will indeed sit on some of the same receptors as benzos ergo you found it helped but indeed, don't want to trade one addiction for another.. You had a bad day and then times feeling a bit better? It will go like this, like waves, hours of bad then moments of good then hours of good. It's not a steady improvement, it's more like the stock market, ups and downs. But over time the good periods become longer and the bad ones become shorter and less frequent. When you have a moment of feeling good, try to hold on to it and tell yourself you will feel more and more of these soon.

    Maybe to help your decision whether to go back and taper or stay off, track those good times versus bad times. If the good times are increasing in number or length over a few days, that's a great sign. Even keep a diary and write down how you feel so you can remember. Looking back and seeing improvement over the days is very motivating. When I was going through this I rated how I felt from 1 to 10. On a day I felt only a 6 I'd get depressed I wasn't any better but then I'd look back and see last week I was mostly 4 every day, so I could see progress and then I could cheer up a bit. It was very helpful.

  5. #5
    everlasting84 is offline New Member
    Join Date
    Apr 2016
    Posts
    3

    Default

    Thanks, so much for your help and words of wisdom. I am not going to take klonopin or any other benzo to get through this period. I discussed this with the shady psychiatrist and he suggested hydroxyzine which is just an allergy medicine that has shown some success with treating anxiety. I was shocked by this suggestion as the only medication I had tried prior to Ativan was Buspar which didn't work. I don't understand why there weren't any intermediate steps between the buspar and lorazepam, I mean if you go to the hospital for a headache they don't give you oxycotin before trying good ol ibuprofen. I can't linger on this too much as there is nothing I can do to change what happened, but I am now a much more cautious consumer. I am definitely going to do the journaling. Even the idea makes me feel like I am productively doing something to get out of this mess. Once again, thank you.

Similar Threads

  1. Lorazepam help!
    By bermygirl in forum Benzodiazepine Withdrawal
    Replies: 9
    Last Post: 04-07-2014, 09:06 AM

Posting Permissions

  • You may not post new threads
  • You may not post replies
  • You may not post attachments
  • You may not edit your posts
  •  

1 2 3 4 5 6 7 8 9 10 11 12 13 14 15 16 17 18 19 20 21 22